Skip to main content

Consequences of suspected heparin-induced thrombocytopenia in the ICU

Introduction

Clinical suspicion of heparin-induced thrombocytopenia (HIT) may prompt changes in drug management and alert clinicians to an increased risk of thrombosis. However, thrombocytopenia in the ICU occurs in about 50% of patients, is multifactorial and is due to HIT in <1%. We aimed to describe the consequences of suspected HIT among medical-surgical critically ill patients in terms of drug and device management, and thrombotic outcomes.

Methods

We enrolled 3,746 patients in the PROTECT trial comparing prophylactic dalteparin to unfractionated heparin. We defined HIT as occurring in patients with a clinical or laboratory-driven suspicion of HIT and a positive serotonin release assay (SRA). We defined suspected HIT as patients whose clinicians were sufficiently concerned about HIT to withhold heparin. We defined consequences of HIT as occurring from 1 day before it was suspected to 30 days thereafter.

Results

One hundred and thirty patients (3.5%) had heparin held due to clinical suspicion of HIT. Of these, 10 (7.7%) had a positive SRA test. The drugs and devices used for thromboprophylaxis, as well as thrombotic events, are outlined in Table 1. At least one new thrombotic event developed in 23.8% of patients with suspected HIT and 40.0% of patients with HIT.

Table 1 (abstract P423)

Conclusion

Over 90% of patients with suspected HIT did not have HIT. One-half of patients with suspected HIT were prescribed another anticoagulant and one-third received mechanical prophylaxis. Thrombotic rates are higher in patients with HIT and suspected HIT than other patients. The frequent suspicion of HIT in critically ill patients and initiation of other interventions may create a greater clinical and economic burden than HIT itself.

Author information

Affiliations

Authors

Corresponding author

Correspondence to M Ostermann.

Rights and permissions

This article is licensed under a Creative Commons Attribution 4.0 International License, which permits use, sharing, adaptation, distribution and reproduction in any medium or format, as long as you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons licence, and indicate if changes were made. The images or other third party material in this article are included in the article's Creative Commons licence, unless indicated otherwise in a credit line to the material. If material is not included in the article's Creative Commons licence and your intended use is not permitted by statutory regulation or exceeds the permitted use, you will need to obtain permission directly from the copyright holder. To view a copy of this licence, visit http://creativecommons.org/licenses/by/4.0/. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated in a credit line to the data.

Reprints and Permissions

About this article

Cite this article

Ostermann, M., McIntyre, L., Lauzier, F. et al. Consequences of suspected heparin-induced thrombocytopenia in the ICU. Crit Care 16, P423 (2012). https://doi.org/10.1186/cc11030

Download citation

Keywords

  • Heparin
  • Thrombocytopenia
  • Economic Burden
  • Clinical Suspicion
  • Unfractionated Heparin